Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 12 (2016), 114, 26 pages      arXiv:1605.04365

Cartan Connections on Lie Groupoids and their Integrability

Anthony D. Blaom
10 Huruhi Road, Waiheke Island, New Zealand

Received May 19, 2016, in final form December 02, 2016; Published online December 07, 2016

A multiplicatively closed, horizontal $n$-plane field $D$ on a Lie groupoid $G$ over $M$ generalizes to intransitive geometry the classical notion of a Cartan connection. The infinitesimalization of the connection $D$ is a Cartan connection $\nabla $ on the Lie algebroid of $G$, a notion already studied elsewhere by the author. It is shown that $\nabla $ may be regarded as infinitesimal parallel translation in the groupoid $G$ along $D$. From this follows a proof that $D$ defines a pseudoaction generating a pseudogroup of transformations on $M$ precisely when the curvature of $\nabla $ vanishes. A byproduct of this analysis is a detailed description of multiplication in the groupoid $J^1 G$ of one-jets of bisections of $G$.

Key words: Cartan connection; Lie algebroid; Lie groupoid.

pdf (1627 kb)   tex (857 kb)


  1. Armstrong S., Note on pre-Courant algebroid structures for parabolic geometries, arXiv:0709.0919.
  2. Armstrong S., Lu R., Courant algebroids in parabolic geometry, arXiv:1112.6425.
  3. Blaom A.D., Geometric structures as deformed infinitesimal symmetries, Trans. Amer. Math. Soc. 358 (2006), 3651-3671, math.DG/0404313.
  4. Blaom A.D., Lie algebroids and Cartan's method of equivalence, Trans. Amer. Math. Soc. 364 (2012), 3071-3135, math.DG/0509071.
  5. Blaom A.D., The infinitesimalization and reconstruction of locally homogeneous manifolds, SIGMA 9 (2013), 074, 19 pages, arXiv:1304.7838.
  6. Blaom A.D., Pseudogroups via pseudoactions: unifying local, global, and infinitesimal symmetry, J. Lie Theory 26 (2016), 535-565, arXiv:1410.6981.
  7. Cannas da Silva A., Weinstein A., Geometric models for noncommutative algebras, Berkeley Mathematics Lecture Notes, Vol. 10, Amer. Math. Soc., Providence, RI, Berkeley Center for Pure and Applied Mathematics, Berkeley, CA, 1999.
  8. Čap A., Slovák J., Parabolic geometries. I. Background and general theory, Mathematical Surveys and Monographs, Vol. 154, Amer. Math. Soc., Providence, RI, 2009.
  9. Cartan E., Les systèmes de Pfaff, à cinq variables et les équations aux dérivées partielles du second ordre, Ann. Sci. École Norm. Sup. (3) 27 (1910), 109-192.
  10. Courant T.J., Dirac manifolds, Trans. Amer. Math. Soc. 319 (1990), 631-661.
  11. Crainic M., Differentiable and algebroid cohomology, van Est isomorphisms, and characteristic classes, Comment. Math. Helv. 78 (2003), 681-721, math.DG/0008064.
  12. Crainic M., Fernandes R.L., Lectures on integrability of Lie brackets, in Lectures on Poisson geometry, Geom. Topol. Monogr., Vol. 17, Geom. Topol. Publ., Coventry, 2011, 1-107, math.DG/0611259.
  13. Crainic M., Salazar M.A., Jacobi structures and Spencer operators, J. Math. Pures Appl. 103 (2015), 504-521, arXiv:1309.6156.
  14. Crainic M., Salazar M.A., Struchiner I., Multiplicative forms and Spencer operators, Math. Z. 279 (2015), 939-979, arXiv:1210.2277.
  15. Crampin M., Saunders D., Cartan geometries and their symmetries. A Lie algebroid approach, Atlantis Studies in Variational Geometry, Vol. 4, Atlantis Press, Paris, 2016.
  16. del Hoyo M.L., Fernandes R.L., Riemannian metrics on differentiable stacks, arXiv:1601.05616.
  17. Dufour J.P., Zung N.T., Poisson structures and their normal forms, Progress in Mathematics, Vol. 242, Birkhäuser Verlag, Basel, 2005.
  18. Ehresmann C., Les connexions infinitésimales dans un espace fibré différentiable, in Colloque de topologie (espaces fibrés), Bruxelles, 1950, Georges Thone, Liège, Masson et Cie., Paris, 1951, 29-55.
  19. Hitchin N., Generalized Calabi-Yau manifolds, Q. J. Math. 54 (2003), 281-308, math.DG/0209099.
  20. Kirillov A.A., Local Lie algebras, Russ. Math. Surv. 31 (1976), no. 4, 55-76.
  21. Kirillov A.A., Letter to the editors: Correction to ''Local Lie algebras'' (Russ. Math. Surv. 31 (1976), no. 4, 55-76), Russ. Math. Surv. 32 (1977), no. 1, 268.
  22. Lichnerowicz A., Les variétés de Jacobi et leurs algèbres de Lie associées, J. Math. Pures Appl. 57 (1978), 453-488.
  23. Mackenzie K.C.H., General theory of Lie groupoids and Lie algebroids, London Mathematical Society Lecture Note Series, Vol. 213, Cambridge University Press, Cambridge, 2005.
  24. Morimoto T., Geometric structures on filtered manifolds, Hokkaido Math. J. 22 (1993), 263-347.
  25. Salazar M.A., Pfaffian groupoids, Ph.D. Thesis, University of Utrecht, The Netherlands, 2013, arXiv:1306.1164.
  26. Sharpe R.W., Differential geometry: Cartan's generalization of Klein's Erlangen program, Graduate Texts in Mathematics, Vol. 166, Springer-Verlag, New York, 1997.
  27. Xu X., Twisted Courant algebroids and coisotropic Cartan geometries, J. Geom. Phys. 82 (2014), 124-131, arXiv:1206.2282.

Previous article  Next article   Contents of Volume 12 (2016)